Hey all: Has anyone else been on Augmentin for pouchitis and, shortly thereafter, developed elevated liver enzymes? My research shows that Augmentin can cause this situation. Though I have a transplant liver (due to PSC), the pattern of elevated enzymes I got about a week after starting the Augmentin was new to me. Been off of it for two weeks now and will get bloodwork to see if enzymes are lower.
Replies sorted oldest to newest
I was on Augmentin and assorted other antibiotics for 25 years continuously and none of them ever elevated my liver chemistries. However, both methotrexate and imuran did elevate my liver chemistries. I have not previously heard that augmentin can cause any issues in that regard. Maybe your dosage was too high?
It’s not uncommon for Augmentin to elevate liver enzymes. Rarely (and more seriously) it can cause hepatitis.
I've been on Augmentin on and off, most recently for 8 weeks (2x a day for 4 weeks, 1x a day for 4 weeks). Now my liver levels are high so I have to get a liver ultrasound. Also I still have pouchitis so after the ultrasound I'll see about getting back on an antiotic or a biologic. Augmentin is the antibiotic I feel most comfortable with - Flagyl gave me a bad taste in my mouth, Xifaxan didn't work and with Cipro I'm afraid of tendon rupture. It is a super bummer that with every medication there are all these other issues you have to then think about. Very depressing.
Anna, Augmentin does sometimes cause hepatitis, and that may be what has happened to you. You probably shouldn’t feel comfortable with it any more. I’ve been on Cipro for 15 years, so I guess I’m more comfortable with the small-but-real risk of tendon rupture than I am with transitioning to a biologic medication. It helps to spend the time to experiment to find the lowest effective dose, since this will also tend to minimize the side-effects.